Volume 16, issue 6 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Semistability and simple connectivity at $\infty$ of finitely generated groups with a finite series of commensurated subgroups

Michael L Mihalik

Algebraic & Geometric Topology 16 (2016) 3615–3640
Abstract

A subgroup H of a group G is commensurated in G if for each g G, gHg1 H has finite index in both H and gHg1. If there is a sequence of subgroups H = Q0 Q1 Qk Qk+1 = G where Qi is commensurated in Qi+1 for all i, then Q0 is subcommensurated in G. In this paper we introduce the notion of the simple connectivity at of a finitely generated group (in analogy with that for finitely presented groups). Our main result is this: if a finitely generated group G contains an infinite finitely generated subcommensurated subgroup H of infinite index in G, then G is one-ended and semistable at . If, additionally, G is recursively presented and H is finitely presented and one-ended, then G is simply connected at . A normal subgroup of a group is commensurated, so this result is a strict generalization of a number of results, including the main theorems in works of G Conner and M Mihalik, B Jackson, V M Lew, M Mihalik, and J Profio. We also show that Grigorchuk’s group (a finitely generated infinite torsion group) and a finitely presented ascending HNN extension of this group are simply connected at , generalizing the main result of a paper of L Funar and D E Otera.

Keywords
semistability, simple connectivity at infinity, commensurated, subcommensurated
Mathematical Subject Classification 2010
Primary: 20F65
Secondary: 20F69, 57M10
References
Publication
Received: 6 January 2016
Revised: 15 March 2016
Accepted: 14 April 2016
Published: 15 December 2016
Authors
Michael L Mihalik
Department of Mathematics
Vanderbilt University
Nashville, TN 37240
United States